Jump to content


Photo

Yarn Allergy - Help!!!!


  • Please log in to reply
7 replies to this topic

#1 lotacurls

lotacurls

  • Offline
  • Villager
  • 2 posts

  • Joined 24-February 12

Posted 24 February 2012 - 12:44 PM

I recently started a Crochet Along and bought some Caron Simply Soft from my local Wal-mart. This yarn is 100% Acrylic. I spent several hours last week crocheting and a welty rash started developing on my forearms. I did start a new antibiotic and allergy medicine that same day and thought maybe the reaction was to that. I am on a new antibiotic that I started several days ago with no problems. Last night I was crocheting for several hours again and broke out in the same rash and my face looks a little swollen this morning too.

I crocheted with RHSS yarn that was 100% acrylic a few weeks ago with no problems. So I'm wondering if it could be the dye? I've also read about starches manufacturers use on yarn...could it be that? Would washing the yarn skein first help before I just give it all away?

Anyone have experience with an Allergic reaction to a brand of yarn for no apparent reason? I know some people are allergic to wool but this is not wool.

Thanks for any help or advice!



#2 Real Deal

Real Deal

  • Offline
  • Villager
  • 14,812 posts

  • Joined 07-September 07
  • Location: Small town in central New York State.

Posted 26 February 2012 - 08:33 AM

You're more likely having a reaction to the antibiotic. You can even have an allergic reaction to an antibiotic just after having finished it ~ surprise! Your forearms, wrists, neck and face are the most common places for hives to begin, although you can have them anywhere.

#3 magiccrochetfan

magiccrochetfan

  • Offline
  • Villager
  • 8,925 posts

  • Joined 17-January 07
  • Location: Callaway County, Missouri

Posted 26 February 2012 - 09:54 AM

Hi and welcome to the ville:hook

It is possible to be allergic to acrylic, or like you said to something that was used in processing the yarn. Maybe you should put the yarn aside until you are finished with the antibiotic, or any other new medications, so you can better determine what you might be reacting to.
--Kathy
I'm Kathy-crochet on Ravelry.
It's official--I cannot type the word "stitch", it always comes out "sttich".
Callaway Stitchers crochet, knit, tat, sew, any fiber art! get-together in Fulton MO, Mondays at 5 p.m. Would love to have Villers join us! For more info, send me a PM.

"Advice to new crocheters on choosing a pattern" http://www.crochetvi...ad.php?t=107078

#4 RoseRed

RoseRed

  • Offline
  • Villager
  • 15,358 posts

  • Joined 11-January 07
  • Location: FLA, USA

Posted 26 February 2012 - 09:57 AM

I have a friend that get's like that only when she uses 1 specific color or Red Heart. It's possible that it's the dye.

I would wait and try it again after the anti-biotics are out of your system.

#5 lotacurls

lotacurls

  • Offline
  • Villager
  • 2 posts

  • Joined 24-February 12

Posted 26 February 2012 - 12:51 PM

Thanks for all your replies. Crocheted some last night with no problems. I found someone online saying that they were rubbing the back of their arms on their shirt in the chest area, if you know what I mean, while they were crocheting without realizing what they were doing. This caused them to break out because of something in the laundry detergent and the constant contact with their arm rubbing on their shirt gave them a bad rash.

While I was crocheting I realized that depending on how I am sitting, I tend to rub my forearms on my 'chest area' while crocheting too. I had to consciously make an effort not to do this. I crocheted for about 1 1/2 hours without breaking out!! So I'm not 100% convinced this is the cause but I will keep paying attention to my arm position while I'm crocheting!

#6 wheat

wheat

  • Offline
  • Villager
  • 404 posts

  • Joined 16-May 07
  • Location: USA

Posted 27 February 2012 - 08:02 AM

Obviously you should certainly set aside that project, BUT more importantly if you are having an allergic reaction of any kind for any reason - you should be contacting the health care professional who prescribed it.

Enjoy The Making

      Wheat

Wheat@YARNandTHREAD.net

Read: Wheat Wrote WHAT !?!?  http://www.WheatCarr.com

Shop: ItsAllJustString http://www.itsalljuststring.com/

Like: Facebook http://www.FaceBook/ItsAllJustString


#7 pinkroses

pinkroses

  • Offline
  • Villager
  • 1,760 posts

  • Joined 16-December 05
  • Location: Virginia

Posted 14 March 2012 - 01:20 PM

I cannot use that yarn either.
I finally contacted the company and they refunded my money , or they said I could choice another yarn to replace it. I took the yarn , I now forgot which ; but it was so soft.
contact them and tell them about it.
I know that I have a guardian angel by me all the time. I am very thankful
pinkroses
www.ohkayteagirl2.blogspot.com

THE MORE YOU GIVE TO OTHERS THE MORE YOU RECIVE IN RETURN.

#8 HappyOldCro

HappyOldCro

  • Offline
  • Villager
  • 5,649 posts

  • Joined 13-August 07
  • Location: South Central PA

Posted 14 March 2012 - 06:04 PM

It can happen...
I had the problem with RH Super Saver. All the other Red Heart yarns never bothered me, just that type. I believe It was fixed by Red Heart, because I tried it once more about a year ago and all was OK. So let Caron know if it happens again. They get enough notices and they will investigate and attempt to fix the problem.

Carol

Delighted owner of CV Bag #73 April 2012 SILVER LINING

BE EXTRA KIND TO EVERYONE, WE ARE ALL FIGHTING SOME KIND OF BATTLE!!

Click here for: Poems for hand made gifts
Asstd. charity projects (ongoing)
Baby throws